Minnesota, 2012

High Wind in Minnesota, April 15, 2012

April 15, 2012 · NWS ABR · 2 events in 2 counties and zones

A potent surface low pressure area moving across the region brought high winds to west central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A potent surface low pressure area moving across the region brought high winds to west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 15, 5:35 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 15, 5:35 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT SUN APR 15 2012

.UPDATE...
A STRONG PRESSURE GRADIENT PERSISTS FROM SOUTHEAST HAND COUNTY TO
SOUTHEAST LYMAN COUNTY CAUSING WINDS TO GUST UP TO 65 MPH THIS
EVENING. WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR THE NEXT
FEW HOURS FOR HAND/HYDE/LYMAN/BUFFALO. 850 MB WINDS OVER THE AREA
OF CONCERN ARE AROUND 65 KTS. AFTER 03Z THE GRADIENT WILL WEAKEN
AND WINDS WILL DIMINISH. WILL NEED TO WATCH HOW THIS SYSTEM
PROGRESSES EASTWARD THIS EVENING BECAUSE WHILE NOT LIKELY IT IS
POSSIBLE SOME OF THESE STRONGER WINDS MAY AFFECT DEUEL AND HAMLIN
COUNTIES. CURRENTLY AREAS EAST OF THE JAMES RIVER VALLEY ARE IN A
WIND ADVISORY THROUGH THE NIGHT.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SFC LOW CENTERED OVER NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA. REDEVELOPMENT OF RAINFALL HAS OCCURRED ACROSS THE EASTERN
CWA AS EXPECTED AND PRETTY MUCH THE WHOLE CWA IS SEEING RAINFALL
AT THIS TIME. SCT CONVECTION ALSO FIRING OVER FSD CWA AND THE
SOUTHEAST ABR CWA. A FEW OF THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL AS FREEZING LEVELS ARE RATHER LOW. COULD SEE A
BRIEF LANDSPOUT AT WELL AS THIS AREA IS RIGHT UNDER THE MAIN
CIRCULATION OF THE LOW. EXPECT MOST ACTIVITY TO BE ACROSS FSD CWA
THOUGH. STILL EXPECTING RAIN TO GRADUALLY END FROM WEST TO EAST
THIS EVENING THROUGH THE OVERNIGHT HOURS. COULD STILL SEE PRECIP
CHANGE OVER TO A RAIN/SNOW MIX...OR PERHAPS ALL SNOW OVER THE FAR
NORTHEAST CWA LATE TONIGHT...LIKELY AFTER 09Z. NOT LOOKING REAL
GOOD THOUGH AS MUCH OF THE PRECIP WILL BE OUT OF THE AREA WHEN THE
AIR FINALLY GETS COLD ENOUGH FOR SNOW. IF THE TWO CAN COINCIDE FOR
A FEW HOURS...COULD SEE LIGHT ACCUMS ACROSS THE FAR NORTHEAST CWA
OR ACROSS HIGHER ELEVATIONS OF THE COTEAU. LOOKING UPSTREAM...ITS
STILL WELL INTO THE 40S ALL THE WAY NORTH TO THE CANADIAN BORDER.
COOL DAY EXPECTED ON MONDAY BEHIND THIS SYSTEM...AND WILL STILL
LEAVE IN THE SLIGHT CHANCE POPS OVER THE WESTERN CWA AS A WEAK
UPPER LEVEL WAVE SLIDES SOUTH OVER THE AREA. DRY CONDITIONS
EXPECTED ON TUESDAY...THEN WILL BE WATCHING NEXT WAVE FOR TUESDAY
NIGHT. LOOKS LIKE ANOTHER GOOD CHANCE FOR PRECIP ACROSS THE
AREA...BUT THIS ONE IS A MUCH FASTER SYSTEM SO NOT EXPECTING REAL
HEAVY AMOUNTS.

THE OTHER ISSUE IS WINDS. SEEING SOLID ADVISORY LEVEL WINDS FROM
THE SOUTHWEST CWA NORTHEAST THROUGH MOST OF THE EASTERN CWA. THE
FAR NORTHWEST COUNTIES HAVE STAYED BELOW FOR THE MOST PART. WILL
LEAVE THE ADVISORY IN PLACE THROUGH THE EVENING AS STRONG WINDS
WILL NOT WIND DOWN UNTIL LATER THIS EVENING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
A SERIES OF UPPER LEVEL SHORTWAVES WILL TRACK ACROSS THE NORTHERN
PLAINS WEDNESDAY THROUGH SATURDAY. AFTER THAT...A FAIRLY STRONG
UPPER RIDGE WILL APPROACH THE REGION.

AT THE SURFACE...A LOW PRESSURE SYSTEM WILL JUST BE EXITING THE
STATE TO THE EAST WEDNESDAY...WITH GOOD INDICATIONS THAT SOME WRAP
AROUND SHOWERS WILL AFFECT THE EASTERN CWA DURING THE DAY. HIGH
PRESSURE WILL SETTLE IN OVER THE AREA WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT...BUT WILL BE SHORT LIVED OVER ALL BUT THE FAR
NORTHEASTERN CWA AS ANOTHER LOW PRESSURE SYSTEM TO THE WEST BEGINS
TO BRING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA WEDNESDAY
NIGHT. PRECIPITATION CHANCES WILL THEN CONTINUE THROUGH EARLY
SATURDAY IN ASSOCIATION WITH THE UPPER SHORTWAVES. CURRENT MODELS
NOT INDICATING MUCH IN THE WAY OF INSTABILITY AT ANY TIME DURING
THE PERIOD...SO WILL KEEP THE MENTION AS RAIN FOR THE TIME BEING.
AS THE UPPER RIDGE APPROACHES...SURFACE HIGH PRESSURE WILL
ACCOMPANY IT SATURDAY NIGHT AND SUNDAY...BRINGING DRY WEATHER BACK
TO THE AREA.

WILL SEE SLIGHTLY BELOW NORMAL TEMPERATURES WEDNESDAY THROUGH
FRIDAY WITH MORE CLOUD COVER AND POSSIBLE PRECIPITATION...THEN
LOOK FOR A BIT OF A WARMING TREND BACK TO ABOVE NORMAL
TEMPERATURES OVER THE WEEKEND.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

RAIN WILL CONTINUE ACROSS MUCH OF THE AREA THIS EVENING...MAINLY
EAST OF KPIR THOUGH SOME ISOLATED SHOWERS ARE STILL AROUND THE
MISSOURI RIVER VALLEY. VSBYS WILL GENERALLY REMAIN VFR...BUT MAY FALL
INTO THE MVFR RANGE WITH HEAVIER SHOWERS OR ISOLATED
THUNDERSTORMS. MVFR CIGS ARE EXPECTED AT KABR/KATY UNTIL THE RAIN
ENDS. KPIR/KMBG HAVE LIFTED TO PREVAILING VFR WITH SCATTERED MVFR
WHICH MAY OCCASIONALLY FILL IN OVER THE NEXT FEW HOURS BEFORE LIFTING.
VERY GUSTY NORTH WINDS OF 25 TO 35 KTS WITH GUSTS TO 45 KTS WILL
CONTINUE THROUGH THIS EVENING AT ALL TAF SITES AND INTO THE EARLY
MORNING AT KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR BROWN-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-JONES-MCPHERSON-
     POTTER-SPINK-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY UNTIL 4 AM CDT MONDAY FOR CLARK-CODINGTON-DAY-
     DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR BUFFALO-HAND-
     HYDE-LYMAN.

MN...WIND ADVISORY UNTIL 4 AM CDT MONDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 15, 3:09 AM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT SUN APR 15 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
409 AM CDT SUN APR 15 2012 /309 AM MDT SUN APR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS...ON THE ORDER OF 30 TO 40MPH WITH GUSTS TO 55MPH ARE
POSSIBLE TODAY WITH LOW PRESSURE MOVING ACROSS THE AREA. RAIN IS
EXPECTED FOR MOST OF THE AREA TODAY...WITH AN ADDITIONAL
ACCUMULATION OF 1 TO 2 INCHES. THUNDERSTORMS EMBEDDED IN RAINFALL
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Apr 15, 4:45 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND DMG GROTON                  45.45N  98.10W
04/15/2012                   BROWN              SD   NWS EMPLOYEE

            BLOWN OVER CATTLE TRAILER ON HIGHWAY 12

&&

EVENT NUMBER ABR1200081

TROGDON
Local storm report, Apr 15, 5:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     NON-TSTM WND GST 13 N VIVIAN             44.12N 100.29W
04/15/2012  M60 MPH          LYMAN              SD   MESONET

            FORT PIERRE RAWS SITE MEASURE GUST AT 60 MPH

&&

EVENT NUMBER ABR1200082

TROGDON
Local storm report, Apr 15, 5:21 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     NON-TSTM WND GST STEPHAN                 44.25N  99.45W
04/15/2012  E60 MPH          HYDE               SD   PUBLIC

            HIGH SUSTAINED WINDS BETWEEN 40 AND 50 MPH WITH GUSTS
            TO NEAR 60

&&

EVENT NUMBER ABR1200083

TROGDON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Big Stone

When
April 15, 6:15 PM CST to 11:00 PM CST
Where
Big Stone forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

High Wind, Traverse

When
April 15, 8:15 PM CST to 11:00 PM CST
Where
Traverse forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379787, 379788.